Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Prescribed Progesterone and vitamins. Suffer from fatty liver. Can take these medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 567 Questions
I'm torn on what to do. My Obgyn has given me Progesterone as well as a two vitamins. On the package it states that people with liver disease should not take it, for the Progesterone. Then, a supplement for my adrenals called Ortho Adapt. It says those with liver disfunctions should not take it. I asked my GP if my fatty liver would be called liver disease and he said yes. In the same appointment he said that my levels "were not even double" the normal and that my blood tests have come back stating that the levels are constant over several months.
My GP's recommendation to treat my fatty liver is to "lose weight", with no details attached except to change from Effexor to a more weight nutral antidepressant. And he did not have a sense of urgency or concern over rhe elevated levels. I however, am concerned. I am reading XXXXXXX Cabots book on how to lose weight with a fatty liver, since its more difficult.
I called the Obgyn to clarify the dosing and was told to try with half first. My Obgyn is saying to go ahead and take the meds he perscribed , but my GP says I have liver disease and gave me the impression its not a good idea to take them. He just did not want to go against another doctor. And i am left wondering what to do.
Posted Mon, 19 Aug 2013 in Liver and Gall Bladder
Answered by Dr. Jay Patel 1 hour later

I am dr XXXXXXX and try my level best to help you.

Based on the biochemisty of the body the Progesterone stimulates deposition of body fat but had catabolic effects on protein metabolism.

Which in short means that you should not take progesterone supplement if try to loose weight which is mainly fat.

Please let me know if you need more information about the metabolism, I just answer in more simple words as I don't want you to be all confused and bombarded with unnecessary information if you are not interested in it.

Hope this answer will satisfies your needs, please feel free to contact me in case of further concerns.

Thanks for the query.

Above answer was peer-reviewed by
Follow-up: Prescribed Progesterone and vitamins. Suffer from fatty liver. Can take these medication? 4 days later
If I do have gallstones, does it require a major ( large cut) operation? Or laprascopic like my gallbladder was removed?
Are there typical places the gallstones get caught?
At what point do i request a referal to a specialist? I dont know my lab numbers, but at the last appointment my GP commented that the numbers are "not even double" of normal. I was left with the impression that was good. (?).
Do you see patients get better from fatty liver? Or at 43, I'm looking at the tail end of my life?
Answered by Dr. Jay Patel 1 hour later

Welcome back, let me answer your questions in the order on appearance.

1) The surgery for gall stone now a days is carried by laproscopic mode where only small cut are made to enter the instrument and surgeon will remove it by viewing on screen over head via camera.

2) The gallstone are lodge mostly in common bile duct, some times it may be even stuck in gallbladder opening.

3) If your numbers do not go down with the GP I think its time to opt for specialist .

4) About 75 % of the patients recover with out any dire consequences. Rest 25% do have recorded to have developed cirrhosis (changing a liver tissue to fibrous tissue). It does varies with fatty liver from extreme alcohol intake VS doctor have a look in your conditions.

Thanks again, please feel free to contact me in case of further concerns. I would like to see you test results if possible please upload on the next question.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor